Leucine-induced hypoglycemia in a family: Effect of diphenylhydantoin, oxprenolol, and diazoxide

Z. Hochberg, A. Spindel, H. Guttman, A. A. Colin

Research output: Contribution to journalArticle

Abstract

The present report describes a mother and 2 children with leucine-induced hypoglycemia (LIH). Hypoglycemic episodes following high-protein meals first appeared at age 4-7 months. Leucine stimulated tests triggered marked hyperinsulinism and hypoglycemia in the children and a milder but abnormal response in the mother. To evaluate the therapeutic effects and to study the mechanisms of hyperinsulinism in LIH, the leucine test was repeated under treatment with diphenylhydantoin, oxprenolol (a beta-blocker), and diazoxide. Diazoxide abolished hyperinsulinism; diphenylhydantoin did not affect the response to leucine; and oxprenolol, tested in the mother only, increased hyperinsulinism and hypoglycemia. Our results indicate that LIH is an autosomal dominant disorder; LIH may persist into adulthood with milder clinical symptoms and chemical response to leucine; diazoxide is the treatment of choice in LIH. Considering the effects of the three agents on stimulated release of insulin, it is concluded that leucine triggers hyperinsulinism by a mechanism different from that of glucose and beta-adrenergic receptors.

Original languageEnglish (US)
Pages (from-to)218-223
Number of pages6
JournalHormone Research
Volume20
Issue number4
DOIs
StatePublished - Jan 1 1984

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Leucine-induced hypoglycemia in a family: Effect of diphenylhydantoin, oxprenolol, and diazoxide'. Together they form a unique fingerprint.

  • Cite this